Idaho, 2011Wildfire in Idaho, August 25 to 28, 2011
August 25 to 28, 2011 · NWS PIH · 1 event in 1 county or zone
A lightning strike caused nearly 50,000 acres to be burned north of the Idaho Nuclear Technology and Engineering Center facility. The fire mostly scorched sagebrush and grasslands and was contained with no radiological hazards or any structural damages.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A lightning strike caused nearly 50,000 acres to be burned north of the Idaho Nuclear Technology and Engineering Center facility. The fire mostly scorched sagebrush and grasslands and was contained with no radiological hazards or any structural damages. The fire began at about 1 pm on August 25th and was contained by August 28th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 25, 8:27 AM MST, 3 hours 33 minutes earlier.
Area forecast discussion, Aug 25, 8:27 AM MST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
927 AM MDT THU AUG 25 2011
.UPDATE...
A SHORTWAVE TROUGH EMBEDDED IN SOUTHWEST FLOW IS MOVING NORTHEAST
ACROSS THE FORECAST AREA THIS MORNING. THE BULK OF THE ASSOCIATED
SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THIS SYSTEM HAVE MOVED
INTO WYOMING AND MONTANA. ISOLATED SHOWERS AND STORMS BUBBLING UP
ELSEWHERE WITH SURFACE HEATING AND EXPECT AT LEAST ISOLATED STORMS
ACROSS THE BOARD THIS AFTERNOON WITH GREATER COVERAGE CENTRAL
MOUNTAINS AND EASTERN HIGHLANDS. MORNING SOUNDINGS SHOWING A DRY
SUB CLOUD LAYER SO LITTLE RAINFALL WITH MOST STORMS. GOING
FORECAST IS IN GOOD SHAPE. TAL
&&
.PREV DISCUSSION... /ISSUED 339 AM MDT THU AUG 25 2011/
SHORT TERM...TODAY THROUGH SATURDAY.
SOUTHWEST FLOW ALOFT CONTINUING TO PUSH MOISTURE INTO THE REGION
TODAY. ISOLATED THUNDERSTORMS PERSISTED OVERNIGHT MAINLY IN THE
SNAKE PLAIN AND EASTERN HIGHLANDS. EXPECT ISOLATED TO SCATTERED
THUNDERSTORMS THROUGHOUT THE DAY TODAY AND A RED FLAG WARNING HAS
BEEN ISSUED FOR PARTS OF THE CENTRAL MOUNTAINS. THE GENERAL MOIST
SOUTHWESTERLY FLOW CONTINUES THROUGH SATURDAY AND KEPT IN CHANCES
OF THUNDERSTORMS DAILY THROUGH THE SHORT TERM PERIOD AS MARGINAL
INSTABILITY REMAINS IN PLACE ALONG WITH THE MOISTURE. HOT
CONDITIONS WILL BE PRESENT THROUGH THE PERIOD WITH SEVERAL UPPER
90S HIGH TEMPERATURES EXPECTED THE NEXT TWO DAYS IN THE SNAKE
RIVER PLAIN.
GK
LONG TERM...SUNDAY THROUGH THURSDAY.
GFS BREAKS DOWN THE UPPER RIDGE QUICKER THAN THE EUROPEAN BUT
BOTH TRANSITION TO A TROF BY EARLY NEXT WEEK TO THE WEST. KEPT IN
NEAR CLIMATOLOGICAL POPS IN THE LONG TERM AS TRENDS WILL MAKE IT
TOUCH TO DETERMINE TIMING ESPECIALLY AS WE TRANSITION OUT OF THE
UPPER RIDGE. TEMPERATURES WILL LIKELY DROP CLOSER TO SEASON
NORMALS NEXT WEEK BUT MAY STILL BE SLIGHTLY ABOVE NORMAL...BUT THE
EXTREME HEAT WILL END.
GK
AVIATION...SCATTERED TSTMS ARE EXPECTED OVER THE MTNS TODAY...WITH
ONLY ISOLD TSTMS IN THE VALLEY LOCATIONS. THE TAF SITES WILL REMAIN
VFR AS THE TSTM CLD BASES WILL BE HIGH. BRIEF GUSTY WINDS ARE
POSSIBLE WITH TSTMS. MOST OF THE ACTIVITY SHOULD BE EAST OF THE TAF
SITES BY THIS EVE. HEDGES
FIRE WEATHER...MONSOON MOISTURE IS FLOWING INTO IDAHO UP THE
BACKSIDE OF AN UPPER RIDGE. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE CENTRAL IDAHO MOUNTAINS AND THE EASTERN HIGHLANDS THIS
AFTERNOON AND EVENING. LIMITED RAINFALL IS EXPECTED WITH THE
THUNDERSTORMS...ALONG WITH GUSTY WINDS. WITH FUELS REACHING CRITICAL
STATUS IN THE CENTRAL MOUNTAINS...A RED FLAG WARNING WILL BE IN
EFFECT THIS AFTERNOON AND EVENING FOR FWZ 475 AND 476. ISOLATED
THUNDERSTORMS ARE EXPECTED ELSEWHERE. THUNDERSTORMS ARE POSSIBLE
AGAIN ON FRI AND SAT...ALONG WITH WARM TEMPERATURES. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ475-476.
&&
Hazardous weather outlook, Aug 25, 3:32 AM MST, 8 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
432 AM MDT THU AUG 25 2011
IDZ017>025-031-032-261045-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
432 AM MDT THU AUG 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.
.DAY ONE...TODAY AND TONIGHT
EXPECT ISOLATED TO SCATTERED THUNDERSTORM ACTIVITY TODAY. A RED
FLAG WARNING IS IN EFFECT FOR ZONES 475 AND 476. SEE THE LATEST
BOIRFWPIH FOR MORE INFORMATION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE EACH DAY...ESPECIALLY ON
FRIDAY ANS SATURDAY. COOLER WEATHER WILL MOVE IN NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.
In the hours before
Special weather statement, Aug 25, 6:34 AM MST, 5 hours 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
734 AM MDT THU AUG 25 2011
IDZ019-020-023-251415-
JEFFERSON ID-BONNEVILLE ID-MADISON ID-FREMONT ID-
734 AM MDT THU AUG 25 2011
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTHWESTERN FREMONT COUNTY IN EASTERN IDAHO
MADISON COUNTY IN SOUTHEAST IDAHO
NORTH CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
SOUTHEASTERN JEFFERSON COUNTY IN SOUTHEAST IDAHO
UNTIL 815 AM MDT
AT 725 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR OSGOOD...OR ABOUT 8 MILES NORTHWEST OF
IDAHO FALLS MOVING NORTHEAST AT 30 MPH. ADDITIONAL THUNDERSTORMS
HAVE DEVELOPED IN THE IDAHO FALLS AREA AS WELL.
WIND GUSTS UP TO 40 MPH MAY ACCOMPANY SOME OF THE STORMS ALONG WITH
CLOUD TO GROUND LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
RIGBY...
THORNTON... ARCHER AND POPLAR...
PLANO...
REXBURG AND SUGAR CITY...
LAT...LON 4407 11171 4339 11138 4338 11197 4343 11208
4347 11228 4354 11234
TIME...MOT...LOC 1328Z 235DEG 27KT 4359 11214
TALWildfire, Upper Snake River Plain
- When
- August 25, 12:00 PM MST to August 28, 3:00 PM MST
- Where
- Upper Snake River Plain forecast zone
- Reported by
- Newspaper
A lightning strike caused nearly 50,000 acres to be burned north of the Idaho Nuclear Technology and Engineering Center facility. The fire mostly scorched sagebrush and grasslands and was contained with no radiological hazards or any structural damages. The fire began at about 1 pm on August 25th and was contained by August 28th.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm in Arizona, August 25, 20111 death · 2 injured · $150,000 · 1 event
- Damaging Winds in Pennsylvania, August 25, 20111 death · $10,000 · 50 kt wind · 2 events
- Rip Current in Virginia, August 25, 20111 death · 1 event
- Lightning Strikes in Maryland, August 25, 2011$305,000 · 2 events
- Tropical Storm and High Surf in Florida, August 25 to 26, 20118 injured · $2,000 · 3 events
- Damaging Winds in Ohio, August 25, 2011$150,000 · 50 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 25, 2011$125,000 · 50 kt wind · 3 events
- Tornado and Damaging Winds in Texas, August 25, 2011$85,000 · EF0 · 10 events
- Hail and Damaging Winds in Virginia, August 25, 2011$61,000 · 1 in hail · 16 events
- Hail and Damaging Winds in Virginia, August 25, 2011$47,000 · 1.75 in hail · 21 events
- Flash Flooding in Ohio, August 25, 2011$20,000 · 3 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 25, 201156 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 344441.